Toxic side effects of antibiotics are becoming increasingly familiar as experience with these valuable therapeutic agents accumulates. The complications occurring with administration of penicillin, aureomycin and chloramphenicol have been described in numerous medical reports. Experience at Watts Hospital and McPherson Hospital has led us to believe, however, that one group of untoward effects of these antibotics deserves further emphasis and further investigation of the causal factors involved.
It has been frequently observed that when mixtures of bacteria are exposed to various antibiotics, susceptible organisms are suppressed or removed, whereas non-susceptible organisms may grow abundantly, even in the presence of high concentrations of the antibiotic agent. The sensitivity of various types of bacteria to different antibiotics has been the subject of many studies, but relatively little has been done in the way of similar studies on the fungi, particularly Candida (Monilia). There is scant information available regarding the effect of suppression
Woods JW, Manning IH, Patterson CN. MONILIAL INFECTIONS COMPLICATING THE THERAPEUTIC USE OF ANTIBIOTICS. JAMA. 1951;145(4):207–211. doi:10.1001/jama.1951.02920220015003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: